Cognitive dysfunction associated with antiepileptic drug therapy

Research output: Contribution to journalArticle

Abstract

Epilepsy is frequently associated with cognitive dysfunction. However, the reasons for this correlation are unclear. Possible influential factors include patient age; duration, frequent, etiology and type of seizures; heriditary factors; psychosocial issues; and antiepileptic drug (AED) therapy. Whereas many of these factors are beyond the physician's control, AED therapy is one element that can be addressed in treatment decisions by recognizing the potential cognitive effects of particular AEDs. For example, phenobarbital impairs memory and concentration; phenytoin affects attention, problem solving ability, and performance of visuomotor tasks. In contrast, carbamazepine may affect concentration, while valproate would appear to have minimal effects on cognition. Moreover, cognitive effects of AEDs are amplified with coadministration of multiple anticonvulsants (polytherapy). A review of studies on the cognitive effects of monotherapy with AEDs, as opposed to those of polytherapy, provides evidence that drug-related cognitive dysfunction can be reversed if patients are switched to simpler therapeutic regimen. Future research should be directed toward developing reliable measures for assessing and monitoring cognition, and understanding the particular cognitive side effects of each AED. Physicians also need to revise their opinions about which side effects are 'tolerable' for epileptic patients.

Original languageEnglish (US)
JournalEpilepsia
Volume28
Issue numberSUPPL. 2
StatePublished - 1987

Fingerprint

Anticonvulsants
Drug Therapy
Cognition
Physicians
Aptitude
Carbamazepine
Valproic Acid
Phenytoin
Task Performance and Analysis
Phenobarbital
Epilepsy
Seizures
Cognitive Dysfunction
Therapeutics
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

Cognitive dysfunction associated with antiepileptic drug therapy. / Vining, Eileen P.G.

In: Epilepsia, Vol. 28, No. SUPPL. 2, 1987.

Research output: Contribution to journalArticle

@article{7535c16223f94291a479e7b0def39213,
title = "Cognitive dysfunction associated with antiepileptic drug therapy",
abstract = "Epilepsy is frequently associated with cognitive dysfunction. However, the reasons for this correlation are unclear. Possible influential factors include patient age; duration, frequent, etiology and type of seizures; heriditary factors; psychosocial issues; and antiepileptic drug (AED) therapy. Whereas many of these factors are beyond the physician's control, AED therapy is one element that can be addressed in treatment decisions by recognizing the potential cognitive effects of particular AEDs. For example, phenobarbital impairs memory and concentration; phenytoin affects attention, problem solving ability, and performance of visuomotor tasks. In contrast, carbamazepine may affect concentration, while valproate would appear to have minimal effects on cognition. Moreover, cognitive effects of AEDs are amplified with coadministration of multiple anticonvulsants (polytherapy). A review of studies on the cognitive effects of monotherapy with AEDs, as opposed to those of polytherapy, provides evidence that drug-related cognitive dysfunction can be reversed if patients are switched to simpler therapeutic regimen. Future research should be directed toward developing reliable measures for assessing and monitoring cognition, and understanding the particular cognitive side effects of each AED. Physicians also need to revise their opinions about which side effects are 'tolerable' for epileptic patients.",
author = "Vining, {Eileen P.G.}",
year = "1987",
language = "English (US)",
volume = "28",
journal = "Epilepsia",
issn = "0013-9580",
publisher = "Wiley-Blackwell",
number = "SUPPL. 2",

}

TY - JOUR

T1 - Cognitive dysfunction associated with antiepileptic drug therapy

AU - Vining, Eileen P.G.

PY - 1987

Y1 - 1987

N2 - Epilepsy is frequently associated with cognitive dysfunction. However, the reasons for this correlation are unclear. Possible influential factors include patient age; duration, frequent, etiology and type of seizures; heriditary factors; psychosocial issues; and antiepileptic drug (AED) therapy. Whereas many of these factors are beyond the physician's control, AED therapy is one element that can be addressed in treatment decisions by recognizing the potential cognitive effects of particular AEDs. For example, phenobarbital impairs memory and concentration; phenytoin affects attention, problem solving ability, and performance of visuomotor tasks. In contrast, carbamazepine may affect concentration, while valproate would appear to have minimal effects on cognition. Moreover, cognitive effects of AEDs are amplified with coadministration of multiple anticonvulsants (polytherapy). A review of studies on the cognitive effects of monotherapy with AEDs, as opposed to those of polytherapy, provides evidence that drug-related cognitive dysfunction can be reversed if patients are switched to simpler therapeutic regimen. Future research should be directed toward developing reliable measures for assessing and monitoring cognition, and understanding the particular cognitive side effects of each AED. Physicians also need to revise their opinions about which side effects are 'tolerable' for epileptic patients.

AB - Epilepsy is frequently associated with cognitive dysfunction. However, the reasons for this correlation are unclear. Possible influential factors include patient age; duration, frequent, etiology and type of seizures; heriditary factors; psychosocial issues; and antiepileptic drug (AED) therapy. Whereas many of these factors are beyond the physician's control, AED therapy is one element that can be addressed in treatment decisions by recognizing the potential cognitive effects of particular AEDs. For example, phenobarbital impairs memory and concentration; phenytoin affects attention, problem solving ability, and performance of visuomotor tasks. In contrast, carbamazepine may affect concentration, while valproate would appear to have minimal effects on cognition. Moreover, cognitive effects of AEDs are amplified with coadministration of multiple anticonvulsants (polytherapy). A review of studies on the cognitive effects of monotherapy with AEDs, as opposed to those of polytherapy, provides evidence that drug-related cognitive dysfunction can be reversed if patients are switched to simpler therapeutic regimen. Future research should be directed toward developing reliable measures for assessing and monitoring cognition, and understanding the particular cognitive side effects of each AED. Physicians also need to revise their opinions about which side effects are 'tolerable' for epileptic patients.

UR - http://www.scopus.com/inward/record.url?scp=0023543366&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023543366&partnerID=8YFLogxK

M3 - Article

C2 - 3319540

AN - SCOPUS:0023543366

VL - 28

JO - Epilepsia

JF - Epilepsia

SN - 0013-9580

IS - SUPPL. 2

ER -